Journal of Optimization Theory and Applications

, Volume 180, Issue 2, pp 397–427 | Cite as

Formulae for the Conjugate and the Subdifferential of the Supremum Function

  • Pedro Pérez-ArosEmail author


This paper aims at providing some formulae for the subdifferential and the conjungate function of the supremum function over an arbitrary family of functions. The work is principally motivated by the case when data functions are lower semicontinuous proper and convex. Nevertheless, we explore the case when the family of functions is arbitrary, but satisfying that the biconjugate of the supremum functions is equal to the supremum of the biconjugate of the data functions. The study focuses its attention on functions defined in finite-dimensional spaces; in this case, the formulae can be simplified under certain qualification conditions. However, we show how to extend these results to arbitrary locally convex spaces, without any qualification condition.


Convex analysis \(\varepsilon \)-Subdifferential Fenchel conjugate Pointwise supremum function 

Mathematics Subject Classification

90C25 90C34 46N10 



We would like to thank to Marco A. López Cérda for his nice discussions and great comments about this manuscript, which improved notably the quality of the presented manuscript. Also, we would like to thank the anonymous referees for their detailed comments and suggestions for the manuscript.

This work was supported in part by CONICYT-PCHA doctorado Nacional 2014-21140621.


  1. 1.
    Hiriart-Urruty, J.B., Lemaréchal, C.: Convex analysis and minimization algorithms. I and II. In: Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vols. 305, 306. Springer, Berlin (1993)Google Scholar
  2. 2.
    Hiriart-Urruty, J.B., Phelps, R.R.: Subdifferential calculus using \(\epsilon \)-subdifferentials. J. Funct. Anal. 118(1), 154–166 (1993)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Hiriart-Urruty, J.B., Moussaoui, M., Seeger, A., Volle, M.: Subdifferential calculus without qualification conditions, using approximate subdifferentials: a survey. Nonlinear Anal. 24(12), 1727–1754 (1995)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Zălinescu, C.: Convex Analysis in General Vector Spaces. World Scientific Publishing Co., Inc., River Edge, NJ (2002)zbMATHGoogle Scholar
  5. 5.
    Marcellin, S., Thibault, L.: Integration of \(\epsilon \)-Fenchel subdifferentials and maximal cyclic monotonicity. J. Glob. Optim. 32(1), 83–91 (2005)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Correa, R., García, Y., Hantoute, A.: Integration formulas via the Fenchel subdifferential of nonconvex functions. Nonlinear Anal. 75(3), 1188–1201 (2012)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Correa, R., Hantoute, A., Pérez-Aros, P.: MVT, integration, and monotonicity of a generalized subdifferential in locally convex spaces (2017) (submitted)Google Scholar
  8. 8.
    Hiriart-Urruty, J.B.: Lipschitz \(r\)-continuity of the approximate subdifferential of a convex function. Math. Scand. 47(1), 123–134 (1980)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Gutiérrez, C., Huerga, L., Jiménez, B., Novo, V.: Proper approximate solutions and \(\epsilon \)-subdifferentials in vector optimization: Moreau–Rockafellar type theorems. J. Convex Anal. 21(3), 857–886 (2014)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Gutiérrez, C., Huerga, L., Jiménez, B., Novo, V.: Proper approximate solutions and \(\varepsilon \)-subdifferentials in vector optimization: basic properties and limit behaviour. Nonlinear Anal. 79, 52–67 (2013)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Hantoute, A., López, M.A.: A complete characterization of the subdifferential set of the of an arbitrary family of convex functions. J. Convex Anal. 15(4), 831–858 (2008)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Correa, R., Hantoute, A., López, M.A.: Towards supremum-sum subdifferential calculus free of qualification conditions. SIAM J. Optim. 26(4), 2219–2234 (2016)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Hantoute, A., López, M.A., Zălinescu, C.: Subdifferential calculus rules in convex analysis: a unifying approach via pointwise supremum functions. SIAM J. Optim. 19(2), 863–882 (2008)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Li, C., Ng, K.F.: Subdifferential calculus rules for supremum functions in convex analysis. SIAM J. Optim. 21(3), 782–797 (2011)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Mordukhovich, B.S., Nghia, T.T.A.: Subdifferentials of nonconvex supremum functions and their applications to semi-infinite and infinite programs with Lipschitzian data. SIAM J. Optim. 23(1), 406–431 (2013)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Pérez-Aros, P.: Subdifferential formulae for the supremum of an arbitrary family of functions (2018) (submitted)Google Scholar
  17. 17.
    Laurent, P.J.: Approximation et optimisation. Hermann, Paris (1972)zbMATHGoogle Scholar
  18. 18.
    Rockafellar, R.T.: Convex Analysis. Princeton Landmarks in Mathematics. Princeton University Press, Princeton, NJ (1997) (Reprint of the 1970 original, Princeton Paperbacks)Google Scholar
  19. 19.
    López, M.A., Volle, M.: A formula for the set of optimal solutions of a relaxed minimization problem. Applications to subdifferential calculus. J. Convex Anal. 17(3–4), 1057–1075 (2010)MathSciNetzbMATHGoogle Scholar
  20. 20.
    López, M.A., Volle, M.: On the subdifferential of the supremum of an arbitrary family of extended real-valued functions. Rev. R. Acad. Cienc. Exactas Fís. Nat. Ser. A Math. RACSAM 105(1), 3–21 (2011)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Dedieu, J.P.: Cônes asymptotes d’ensembles non convexes. Bull. Soc. Math. Fr. Mém. (60), 31–44 (1979). Analyse non convexe (Proc. Colloq., Pau, 1977)Google Scholar
  22. 22.
    Correa, R., Hantoute, A., Pérez-Aros, P.: On the Klee–Saint Raymond’s characterization of convexity. SIAM J. Optim. 26(2), 1312–1321 (2016)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Correa, R., Hantoute, A., Pérez-Aros, P.: On Brøndsted-Rockafellar’s theorem for convex lower semicontinuous epi-pointed functions in locally convex spaces. Math. Program. 168, 631–643 (2018). MathSciNetzbMATHGoogle Scholar
  24. 24.
    Benoist, J., Daniilidis, A.: Integration of Fenchel subdifferentials of epi-pointed functions. SIAM J. Optim. 12(3), 575–582 (2002)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Correa, R., Hantoute, A., Salas, D.: Integration of nonconvex epi-pointed functions in locally convex spaces. J. Convex Anal. 23(2), 511–530 (2016)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Correa, R., Hantoute, A., Pérez-Aros, P.: Qualification conditions-free characterizations of the \(\varepsilon \)-subdifferential of convex integral functions (2018) (submitted)Google Scholar
  27. 27.
    Correa, R., Hantoute, A., Pérez-Aros, P.: Characterizations of the subdifferential of convex integral functions under qualification conditions (2018) (submitted)Google Scholar
  28. 28.
    Pérez-Aros, P.: Weak compactness of sublevel sets in complete locally convex spaces (2018) (submitted)Google Scholar
  29. 29.
    Benoist, J., Hiriart-Urruty, J.B.: What is the subdifferential of the closed convex hull of a function? SIAM J. Math. Anal. 27(6), 1661–1679 (1996)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Ioffe, A.D.: A note on subdifferentials of pointwise suprema. TOP 20(2), 456–466 (2012)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Hantoute, A., Svensson, A.: A general representation of \(\delta \)-normal sets to sublevels of convex functions. Set-Valued Var. Anal. 25(4), 651–678 (2017)MathSciNetzbMATHGoogle Scholar
  32. 32.
    Mordukhovich, B.S.: Variational analysis and generalized differentiation. I and II. In: Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vols. 330, 331. Springer, Berlin (2006) (Basic theory and Applications)Google Scholar
  33. 33.
    Penot, J.P.: Calculus Without Derivatives, Graduate Texts in Mathematics, vol. 266. Springer, New York (2013)Google Scholar
  34. 34.
    Ioffe, A.D.: On the theory of subdifferentials. Adv. Nonlinear Anal. 1(1), 47–120 (2012)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Borwein, J.M., Zhu, Q.J.: Techniques of Variational Analysis. CMS Books in Mathematics/Ouvrages de Mathématiques de la SMC, 20. Springer, New York (2005)zbMATHGoogle Scholar
  36. 36.
    Stefănescu, A.: A general min–max theorem. Optimization 16(4), 497–504 (1985)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Borwein, J.M., Zhuang, D.: On Fan’s minimax theorem. Math. Program. 34(2), 232–234 (1986)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Fan, K.: Minimax theorems. Proc. Nat. Acad. Sci. U. S. A. 39, 42–47 (1953)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Simons, S.: Maximinimax, minimax, and antiminimax theorems and a result of R. C. James. Pac. J. Math. 40, 709–718 (1972)MathSciNetzbMATHGoogle Scholar
  40. 40.
    Vallée, C., Zălinescu, C.: Series of convex functions: subdifferential, conjugate and applications to entropy minimization. J. Convex Anal. 23(4), 1137–1160 (2016)MathSciNetzbMATHGoogle Scholar
  41. 41.
    Correa, R., Hantoute, A., López, M.A.: Weaker conditions for subdifferential calculus of convex functions. J. Funct. Anal. 271(5), 1177–1212 (2016)MathSciNetzbMATHGoogle Scholar
  42. 42.
    Borwein, J., Goebel, R.: Notions of relative interior in Banach spaces. J. Math. Sci. (N. Y.) 115(4), 2542–2553 (2003). (Optimization and related topics, 1)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Instituto de Ciencias de la IngenieríaUniversidad de O’higginsRancaguaChile

Personalised recommendations